Heartburn/indigestion when stopping Omeprazole

I have been taking omeprazole for nearly two years. About three weeks ago I stopped taking prednisolone so don't need to take the omeprazole any more. Whenever, I stop taking it I suffer from really bad indigestion and heartburn. So I take it again for a few days but the indigestion comes back a couple of days after I stop taking it again. Has anyone else had this problem and if so any advice please?

6 Replies

oldestnewest
  • I stopped taking Omeprazole about two months ago since I had reduced my Preds to 3mg with further reduction this month to 2mg. Initially, and this was expected, I did have some acid reflux but this reduce in occurrence as time went on. Today I suffer no excess acidity in my stomach and everything is normal. It may be a good idea to take half your normal dose of Omeprazole initially, say over a month then stop the remaining dose. Expect some discomfiture but this should pass in time as your body adjusts.

  • I don't take omeprazole but do take zantac for acid reflux.

    My GP told me that when you take an antacid the body will produce more acid to compensate although the medication will counteract this so when you stop the medication the body continues to produce the increased levels of antacid and needs to re-adjust but should rebalance within a few days.

    When I have stop taking my antacid I have always found this to be true, a few days of discomfort, which gradually gets less and my body has completely adjusted within about a week.

    I do think that reducing the doseage is a good idea before stopping completely.

  • Back in January I was driving somewhere and happened by chance to be listening Radio 4 Inside Health Matters. They were interviewing a Gastroenterologist about the over use of Omeprazole and similar drugs. I did put a post on this site with a link to it if you can find it. Her comments do tend confirm what AllyGY and Albasain are saying. The acid suppression is so effective that when you stop taking them you get a rebound effect causing excess acid. Her recommendation is when you get an acid attack was to treat it with a conventional antacid. I downloaded the transcript from the BBC website. I have copied an extract from I below:

    "So there is a reasonably clear sort of evidence base to go from on this, albeit very limited but it’s very clear what it says which is to initially halve the dose of the medication, take that for about a fortnight, after that then discontinue it but the patient to be offered some over-the-counter type antacid, sort of normal regular antacid that one can buy in the chemists and then use that accepting that there may be breakthrough symptoms for a day or two but if you can get through that fortnight, three weeks, of weaning you’ll be okay the other end of it."

    Hope this helps

    Chris

  • Thanks Chris I have found the link and the article is very interesting. I will do as suggested by AllyGY and Albasain and take it every other day for a while. If it is still bad I have a hospital appointment next month. I did pop into see the pharmacist today - her advice just keep taking it!

    Many thanks for all your replies.

    Jackie

  • Chris Bromsgrove has said what I would have said - one of the major problems with using PPIs (omeprazole is one) is that when you stop there is a rebound reaction which means the acid reflux is worse than before. It is not as bad using zantac - maybe try that instead in the interim. This is yet another case of "wonder drugs" turning out to have feet of clay!

  • I had a similar problem when I stopped my Omeprazole. I started taking a lower dose but the same thing occurred when I quit that dose as well. Now I am trying Zantac and will try stopping soon.

    Interestingly, I had no heartburn symptoms prior to starting the Omeprazole in the first place. I went to the doctor for a painful ulcer deep in the back of my throat. He looked with a tiny camera and said it appeared to be a healing ulcer from "silent" GERD.

You may also like...